The drug CIPRO, an antibiotic that may cause life lasting side effects that may destroy one’s quality of life.
Please refuse it should a doctor or hospital offer it. I received a three-hour drip of it unwittingly. Once I woke and discovered it, I removed the tube from my arm. Perhaps too late….
From NATURE magazine, March 2018
….But after persistent campaigning by patient groups, attitudes began to change in 2008, when the US Food and Drug Administration (FDA) announced the first of what would be a series of strong alerts about the side effects of fluoroquinolone drugs, including tendon rupture and irreversible nerve damage. In 2016, the agency accepted the existence of a potentially permanent syndrome that it calls fluoroquinolone-associated disability (FQAD), and recommended that the drugs be reserved for serious infections. That move has triggered other regulatory agencies to reassess the antibiotics: Health Canada warned doctors of rare cases of persistent or disabling side effects in January 2017, and the European Medicines Agency (EMA) is expected to publish the results of a safety review this year, after a public hearing planned for June…..
For doctors who are willing to take the time to read a few articles, but aren’t going to spend a lot of time looking into FQ toxicity, I recommend that you show them these:
- Dear Doctor letter written by Dr. Plumb, a doctor who was Floxed
- New York Times article by Jane Brody, “Popular Antibiotics May Carry Serious Side Effects”
- PBS Frontline expose about fluoroquinolones
- Forbes article by Melanie Haiken, “Antibiotic Alert: The Drug the Doctor Ordered Could Cause Deadly Side Effects”
- “Fluoroquinolones 101” by me (Lisa Bloomquist) on Hormones Matter.
For doctors who are willing to read journal articles about fluoroquinolones, I recommend these:
- Physical Medicine and Rehabilitation (PM & R) “Musculoskeletal Complications of Fluoroquinolones: Guidelines and Precautions for Usage in the Athletic Population”
- Science Translational Medicine, “Bactericidal Antibiotics Induce Mitochondrial Dysfunction and Oxidative Damage in Mammalian Cells”
- Journal of Young Pharmacists, “Oxidative Stress Induced by Fluoroquinolones on Treatment for Complicated Urinary Tract Infections in Indian Patients”
- Molecular Pharmacology, “Delayed Cytotocicity and Cleavage of Mitochondrial DNA in Ciprofloxacin Treated Mammalian Cells”
Another thing that you can do is go over the FDA warning labels for the fluoroquinolones with your doctor:
- FDA Datasheet – Ciprofloxacin (Cipro)
- FDA Datasheet – Levofloxacin (Levaquin)
- FDA Datasheet – Moxifloxacin (Avelox)
The severity of adverse reactions to fluoroquinolones isn’t noted anywhere on the labels. Nor is the fact that symptoms can be delayed. It is assumed, by everyone, that adverse drug reactions are transient and that they will stop when administration of the drug has stopped. This isn’t true for fluoroquinolones. The adverse effects listed on the fluoroquinolone warning labels are multi-systemic and perhaps your doctor should wonder how and why fluoroquinolones cause multi-symptom, chronic illness.
(Can’t take aspirin, ibuprofen or other NSAID pain relievers because they trigger toxins to be made).
…. I am extremely disturbed that official literature and information only recommends it as a treatment of last resort, and yet it was administered to me with no more concern than if it was aspirin.
Took it for a week for a UTI. A week later, my knees went out. Debilitating pain, knee caps slipping out of place, extreme aching upon sitting, couldn’t exercise, crunching feeling when starting to walk or turn, extreme swelling of my knees, jaw and teeth ached. Looked at the top side effects only after as I never have any problems with meds. Saw “Erosion of tendons/cartilage”. Knees are permanently damaged. I have gained weight because it is impossible to exercise the way I used to or I am laid up for days, experience swelling and pain with my knees constantly, lack of blood flow and energy to my legs below my knees, bone-on-bone pain. Candidate for knee surgery.